Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 1, NWS Goodland, KS

April 12, 2012Hitchcock County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Apr 12, 2012, 6:17 PM CDT for Hitchcock County, Nebraska. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2012, 6:17 PM CDT (23:17 UTC)
Expired
Apr 12, 2012, 7:00 PM CDT
In force
43 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hitchcock County, NE

The radar

The Goodland radar (KGLD), 95 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 6:33 PM CDTHAIL 0.5Trenton, NE
Apr 12, 6:34 PM CDTFUNNEL CLOUD8 Ene Stratton Ne, NE
Apr 12, 6:34 PM CDTHAIL 2.58 Ene Stratton Ne, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 1:47 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2012-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2012-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

941 
WUUS53 KGLD 122317
SVRGLD
NEC087-130000-
/O.NEW.KGLD.SV.W.0001.120412T2317Z-120413T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
617 PM CDT THU APR 12 2012

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 700 PM CDT

* AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTH OF STRATTON NE...AND WAS MOVING NORTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STRATTON NE...TRENTON AND PALISADE.

THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 45 AND 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

&&

LAT...LON 4000 10111 4000 10121 4004 10133 4007 10133
      4036 10120 4035 10088
TIME...MOT...LOC 2317Z 202DEG 24KT 4009 10119
WIND...HAIL 60MPH 1.00IN
$$

LOCKHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 3:28 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Apr 12, 3:28 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
228 PM MDT THU APR 12 2012

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 228 PM MDT THU APR 12 2012

TONIGHT...THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING HOURS AS
THE DRY LINE MOVES EASTWARD...AND SOME OF THESE STORMS ARE EXPECTED
TO BECOME SEVERE. THE MAIN THREATS WILL BE TORNADOES AND LARGE HAIL.
STORM MOTION SHOULD BE TO THE NORTHEAST NEAR 35 MPH. A LOW LEVEL JET
WILL STRENGTHEN DURING THE EARLY EVENING...INCREASING LOW LEVEL WIND
SHEAR OVER THE EASTERN PORTION OF THE AREA. THIS WIND SHEAR WILL AID
STORM FORMATION INTO THE EVENING. BY 06Z...THE POTENTIAL FOR
THUNDERSTORMS SHOULD BE LIMITED TO THE EXTREME NORTHEASTERN PORTION
OF THE AREA...AND THE ATMOSPHERE SHOULD BECOME INCREASINGLY CAPPED
IN THE 04-06Z TIME FRAME.

FRIDAY-FRIDAY NIGHT...THERE IS SOME INDICATION BY NAM/MET THAT FOG
MAY DEVELOP EARLY FRIDAY MORNING ACROSS THE NE PART OF THE
CWA. MODEL SOUNDINGS SHOW QUITE A BIT OF DRYING OCCURRING IN THE BL
ACROSS THE AREA WITH WEST WINDS...SO I LEFT MENTION OUT. SHORTWAVE
RIDGE EXPECTED TO REMAIN IN PLACE OVER CWA FRIDAY/FRIDAY NIGHT
WITH LARGE SCALE SUBSIDENCE IN PLACE. BROAD LARGE SCALE TROUGH
WILL REMAIN ACROSS THE WESTERN US...WITH WEAK SHORTWAVE TROUGHS
MOVING ALONG THE EASTERN EDGE INTO THE CENTRAL ROCKIES. MAIN
EFFECT FRIDAY AND FRIDAY NIGHT WILL BE TO BRING HIGH CLOUDS ACROSS
THE AREA. MILD HIGH TEMPS IN THE UPPER 60S/LOW 70S EXPECTED FROM
THE WEST TO THE EAST...POSSIBLY MID/UPPER 70S IN NORTON/GRAHAM
COUNTIES.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 228 PM MDT THU APR 12 2012

SATURDAY-SUNDAY NIGHT...LIFT/MOISTURE BEGINS TO MOVE INTO THE NW
PART OF THE CWA LATE SATURDAY AFTERNOON INTO SATURDAY NIGHT FROM
AS THE LARGE SCALE TROUGH FINALLY BEGINS TO SHIFT EAST TOWARDS THE
FOUR CORNERS REGION. I ADDED SLIGHT CHANCE FOR
SHOWERS/THUNDERSTORMS BEGINNING SATURDAY AFTERNOON IN THE FAR NW
CWA...WITH INCREASING CHANCES THROUGH THE EVENING/OVERNIGHT PERIOD
SPREADING EAST INTO THE REST OF THE CWA. GUIDANCE IS IN GOOD
AGREEMENT ON STRONG/CLOSED H7/H5 UPPER LOW MOVING DIRECTLY OVER
CWA...WITH GOOD LIFT/MOISTURE ACROSS THE NW HALF OF THE CWA
THROUGH SUNDAY NIGHT. I INCREASED POPS ACROSS THE CWA...WITH
LIKELY POPS LIMITED ACROSS THE NW. A STRONG COLD FRONT
ASSOCIATED WITH THIS SYSTEM WILL MOVE ACROSS THE CWA BY LATE
SUNDAY AFTERNOON...WITH COOLING TEMPERATURES THROUGH THE DAY.
MODELS SHOW ELEVATED INSTABILITY ASSOCIATED WITH THE UPPER LOW
ACROSS THE CWA AHEAD OF THE COLD FRONT...SO I LEFT THUNDERSTORM
MENTION THROUGH THE DAY SUNDAY AFTERNOON. MODEL SOUNDINGS WOULD
INDICATE PRECIP POSSIBLY CHANGING OVER TO SNOW AS EARLY AS
SUNDAY EVENING ACROSS EASTERN COLORADO AS COLD AIR MOVES INTO THE
AREA...AND THEN FURTHER EAST INTO THE CWA AFTER MIDNIGHT. I KEPT
RAIN/SNOW MIX MENTION FOR NOW ACROSS THE WESTERN CWA...WITH BEST
CHANCE FOR ALL SNOW LIMITED TO EASTERN COLORADO AFTER MIDNIGHT.
PRECIP SHOULD TAPER OFF BY SUNRISE MONDAY AS UPPER LOW MOVES
EAST.

ANOTHER CONCERN WORTH MENTIONING WITH THIS SYSTEM WILL BE THE
POTENTIAL FOR VERY STRONG WINDS TO DEVELOP SUNDAY AFTERNOON/EVENING
BEHIND THE COLD FRONT. PRESSURE RISES 5-9MB ADVERTISED BY GFS/ECMWF
AND H85 WINDS 45-50KT WOULD SUPPORT POTENTIAL FOR
ADVISORY...POSSIBLY WARNING CRITERIA WINDS DEEPENING ON MIXING. I
I INCREASED WINDS TO 25-27KT SUSTAINED AS A STARTING POINT TO
STAY WITHIN COLLABORATION. THIS WILL LIKELY NEED TO BE INCREASED
AS WE GET CLOSER AND GET A BETTER HANDLE ON HOW THESE WINDS WILL
PLAY OUT.

MONDAY-THURSDAY...NOT A LOT OF AGREEMENT IN HOW THE LARGE SCALE
PATTERN EVOLVES BEHIND THE DEPARTING UPPER TROUGH EARLY NEXT WEEK.
HOWEVER WITH SOLUTIONS RANGING FROM EITHER RIDGING OVER THE CENTRAL
US...TO A W/NW ZONAL PATTERN...DRY CONDITIONS AND MILD TEMPERATURES
SHOULD PREVAIL. WITH THIS IN MIND I KEPT THE FORECAST DRY THROUGH
THE EXTENDED PERIODS...AND SHOWED A WARMING TREND.  THE WEEK STARTS
OFF WITH NEAR SEASONAL HIGHS MONDAY IN THE UPPER 50S/NEAR
60...ENDING THE FORECAST PERIOD ON THURSDAY WITH HIGHS 15-20F ABOVE
NORMAL IN THE UPPER 70S/NEAR 80.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1145 AM MDT THU APR 12 2012

COMPLICATED SET OF TAFS. INITIAL PROBLEM WILL BE CEILING AND
VISIBILITY RESTRICTIONS...MAINLY AT KMCK...DUE TO FOG AND STRATUS
FOLLOWED BY THE CHANCE OF THUNDERSTORMS. THE CLOUD LAYER HAS
RISEN TO VFR AND IS BEGINNING TO SCATTER OUT AT KGLD. KMCK WILL
HAVE LIFR TO IFR INITIALLY AND EXPECT IT TO RISE TO MVFR BY 21Z.
IT IS POSSIBLE THAT THIS IMPROVEMENT COULD BE A LITTLE SLOWER. FOR
LATER THIS AFTERNOON AND THIS EVENING EXPECT THUNDERSTORMS TO
DEVELOP IN THE WESTERN PORTION OF THE AREA. INITIAL DEVELOPMENT
WILL BE VERY CLOSE TO KGLD AND AT THIS TIME EXPECT IT TO BE JUST
EAST OF KGLD WITH THE THUNDERSTORM THREAT TO END BY MID EVENING.
SO CHOSE TO ONLY GO WITH VCTS THERE.

ONCE KMCK IMPROVES TO MVFR IT SHOULD STAY THAT WAY UNTIL EARLY
THIS EVENING WHEN THE THUNDERSTORM THREAT WILL INCREASE. SINCE
TIME OF THUNDERSTORMS IS NOT UNTIL AFTER 00Z...ALSO CHOSE TO
HANDLE THUNDERSTORMS WITH VCTS. WILL BE WATCHING TRENDS TO FURTHER
REFINE THUNDERSTORM FORECAST FOR BOTH SITES. IFR TO MVFR
CONDITIONS WILL STILL BE POSSIBLE AT KMCK UNTIL AFTER 06Z WHEN
STRONGER WEST WINDS MOVE IN.

&&

.FIRE WEATHER...
ISSUED AT 228 PM MDT THU APR 12 2012

LOW RH VALUES BETWEEN 15-20 PERCENT ARE EXPECTED WEST OF A LINE
FROM TRENTON NEBRASKA TO LEOTI KANSAS. WHILE GUSTY WINDS ARE
EXPECTED TO DEVELOP FRIDAY AFTERNOON...I AM NOT CONFIDENT THAT WE
WILL SEE WINDS WITHIN RED FLAG CRITERIA FOR THE NECESSARY
3 HOURS...SO NO RFW IS PLANNED AT THIS POINT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...CJS/DR
LONG TERM...DR
AVIATION...BULLER
FIRE WEATHER...DR
Hazardous weather outlook, Apr 12, 3:58 PM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
258 PM MDT THU APR 12 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131315-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
258 PM MDT THU APR 12 2012 /358 PM CDT THU APR 12 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE WEATHER IS EXPECTED ACROSS MOST OF THE TRI-STATE AREA THIS
AFTERNOON AND EARLY THIS EVENING. THUNDERSTORMS SHOULD DEVELOP
NEAR THE KANSAS AND COLORADO BORDER THIS AFTERNOON AND SPREAD
EASTWARD THROUGH THE EVENING. SUPERCELL THUNDERSTORMS ARE
POSSIBLE AND WILL BE CAPABLE OF PRODUCING TORNADOES AND VERY
LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CRITICAL FIRE CONDITIONS MAY BE POSSIBLE FRIDAY AFTERNOON WEST OF
A LINE FROM TRENTON NEBRASKA TO LEOTI KANSAS...WITH LOW RELATIVE
HUMIDITIES AND GUSTY WINDS EXPECTED.

ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON THROUGH AND
SUNDAY. THE THREAT FOR WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

CJS/DR

In the hours before

Special weather statement, Apr 12, 5:57 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
457 PM MDT THU APR 12 2012

KSZ002-NEZ080-122330-
HITCHCOCK-RAWLINS-
557 PM CDT THU APR 12 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS AND HITCHCOCK
COUNTY IN SOUTHWEST NEBRASKA...

AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF BEARDSLEY...MOVING NORTHEAST AT
30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4025 10093 3977 10126 3982 10141 3998 10141
      4000 10140 4001 10132 4016 10133 4036 10123
TIME...MOT...LOC 2258Z 204DEG 27KT 3998 10127

LOCKHART
Local storm report, Apr 12, 6:12 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
512 PM MDT THU APR 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             STRATTON NE             40.15N 101.23W
04/12/2012  E0.75 INCH       HITCHCOCK          NE   TRAINED SPOTTER

&&

JMARTIN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 5:57 PM CDTSpecial Weather StatementGLDHitchcock33 min
Apr 12, 6:30 PM CDTTornado WarningGLDHitchcock45 min
Apr 12, 6:39 PM CDTSevere Thunderstorm WarningGLDDundy, Hitchcock66 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.